Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 178, NWS Quad Cities, IA

September 14, 2000Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 14, 2000, 3:14 AM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2000, 3:14 AM CDT (08:14 UTC)
Expired
Sep 14, 2000, 3:45 AM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 7 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:40 AM CDTHail 1Eldridge, IALarge hail dented siding, damaged roofs and punched holes in vinyl shutters on several homes. Hail also damaged several vehicles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 140824 COR
SVRMLI
IAC163-ILC161-140845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR WATCH...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 AM CDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 345 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  DAVENPORT MUNICIPAL AIRPORT...OR 5 MILES NORTH OF DAVENPORT...
  MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   DAVENPORT MUNICIPAL AIRPORT BY 315 AM CDT.
   DAVENPORT BY 320 AM CDT.
   BETTENDORF BY 325 AM CDT.
   RIVERDALE BY 330 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 AM CDT 
THURSDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND 
NORTHEAST MISSOURI.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:50 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 14, 2:50 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT THU SEP 14 2000

LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW JUST SOUTHWEST OF DSM...
WITH ASSOCIATED MAIN BOUNDARY DRAPED TO THE NORTHEAST ACRS NORTHERN
THIRD OF CWA. LLVL SFC MOISTURE CONVERGENCE HAS INCREASED IN-VIEW OF
THESE FEATURES...ALONG WITH UPPER THRUST OF VIGOROUS VORT AND SOME H85-
H7 WAA/THTA-E ADVECTION FROM WEST...DRIVING ONGOING THUNDERSTORM
ACTIVITY...WHICH WILL HAVE TO WALKED OUT OF THE AREA IN MORNING WORDING
IN ZONES.

AT 06Z...AVN DOING BEST WITH PRECIP...BUT BOTH AVN AND ETA DO SEEM TO
ACCURATELY EXPLODE PRECIP ACRS MOST OF CWA THROUGH 12Z. PRECIP WILL
LOOK TO EXIT MOST OF CWA BY LATE MORNING. ETA DOING BEST WITH SFC LOW
PLACEMENT...BUT STILL BIT TOO FAR SOUTH FROM ACTUAL POSITION. GENERAL
MODEL SOLUTION PROGRESS SFC LOW SOUTHEAST ACRS NORTHEAST MO THROUGH
12Z...AGAIN LOOKING AT SFC PRESSURE RISE-FALL COUPLETS...THIS LOOKS TOO
FAR SOUTH. LOW SHOULD PUSH ACRS FAR SOUTHEAST IA AND ACRS WEST CENTRAL
INTO CENTRAL IL THROUGH EARLY AFTERNOON. NEXT MAIN WX FEATURE...IN THE
FORM OF A LARGE COOL CANUCK ANTICYCLONE...WILL DROP IN BEHIND IT. THIS
CHANGE BROUGHT ABOUT BY AMPLIFICATION PROCESS IN THE UPPER FLOW
PATTERNS FOR THE END OF THE WEEK...AS THE ABOVE MENTIONED VORT DROPS
DOWN IN DIGGING L/W TROUGH ACRS THE EASTERN THIRD OF THE CONUS... AND
WESTERN UPPER RIDGE AMPLIFIES. HEIGHT RISES AT ALL LAYERS ON THIS
EVENINGS UA ANALYSIS OVER THE NORTHWEST CONUS AND NORTHERN ROCKIES...
INDICATE THIS PROCESS ALREADY UNDERWAY. UPPER FLOW WILL LOOK TO BECOME
MERIDIONAL TONIGHT ACRS THE UPPER TO MID MS RVR VALLEY...USHERING THE
COOL REGIME INFLUX. THIS FLOW TO REMAIN ENTRENCHED ACRS THE AREA ON
WEST SIDE OF DEVELOPING EASTERN GRT LKS VORTEX THROUGH THE END OF THE
FCST PERIOD.

LEE SIDE OF INCOMING SFC HIGH GRADIENT TO INDUCE BRISK NORTHERLY WINDS
LATER THIS AFTERNOON AND EVENING...BEFORE SLACKING OFF LATER TONIGHT.
LOOKING AT THE CAA...H85 TEMPS ARE PROGGED TO COOL TO JUST UNDER +10 C
ACRS THE CWA BY 00Z FRI...AND THEN CRASH INTO THE +3 TO +5 C RANGE AT
MLI BY 12Z FRI. AS H85 COLD POOL SETTLES OVER WI ON FRI...H85 TEMPS MAY
RANGE FROM +2 TO +3 C AT DBQ...TO +5 C AT BRL. EVEN IF THESE VALUES
MAY BE BIT ON COOL SIDE...LOW TO MID 60S FOR FRI HIGHS LOOK GOOD...EVEN
WITH SOME INSOLATION. FAN AND FWC AGREE ON THIS. SOME DISAGREEMENT ON
FRI NIGHT LOWS WHEN BRUNT OF CAA FROM SFC HIGH SHOULD BE FELT. FAN
PUSHING RECORD LOWS...WHILE FWC WARMER. WILL TAKE COMPROMISE. WRAP
AROUND STRATUS SHOULD REMAIN MAINLY EAST OF CWA ON FRI...BUT EASTERN CWA
MAY BE ON FRINGE OF H85 MOISTURE POOL AND MAY GO PARTLY CLOUDY. FRI
NIGHT SHOUL{D CLEAR CWA WIDE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Sep 14, 1:47 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    JESUP                     IA   .75 INCH HAIL
09/14/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.  5 MINUTES
                                          OF DIME SIZE HAIL.

N
Local storm report, Sep 14, 2:32 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    DAVENPORT                 IA   .75 INCH HAIL
09/14/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N
Local storm report, Sep 14, 2:37 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    DAVENPORT                 IA   1.75 INCH HAIL
09/14/00   SCOTT                          REPORTED BY STORM
                                          SPOTTER.  AT
                                          INTERSECTION OF
                                          DIVISION AND CENTRAL.

N
Local storm report, Sep 14, 2:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0201 AM    DAVENPORT                 IA   1.5 INCH HAIL
09/14/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.  AT
                                          INTERSECTION OFe
                                          KIMBERLY AND DIVISION.

N
Local storm report, Sep 14, 2:39 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 AM    DAVENPORT                 IA   1 INCH HAIL
09/14/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N
Local storm report, Sep 14, 2:40 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT THU SEP 14 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0154 AM    DAVENPORT                 IA   .88 INCH HAIL
09/14/00   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 1:56 AM CDTSevere Thunderstorm WarningDVNRock Island49 min
Sep 14, 1:08 AM CDTSevere Thunderstorm WarningDVNBuchanan22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.